Alert archive / North Carolina / Gale Watches in 2016
Gale Watch 2, NWS Wilmington, NC
NWS Wilmington, NC issued this gale watch at Feb 4, 2016, 6:18 AM EST. It took effect at Feb 5, 2016, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 4, 2016, 6:18 AM EST (11:18 UTC)
- In effect from
- Feb 5, 2016, 1:00 AM EST
- Expired
- Feb 4, 2016, 3:00 PM EST
- In force
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
157 WHUS72 KILM 041118 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 618 AM EST THU FEB 4 2016 AMZ250-252-254-256-042100- /O.EXP.KILM.SC.Y.0010.000000T0000Z-160204T1100Z/ /O.NEW.KILM.GL.A.0002.160205T0600Z-160205T2300Z/ SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 618 AM EST THU FEB 4 2016 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... ...SMALL CRAFT ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A GALE WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON. * WINDS...NORTH 25 TO 30 KT. GUSTS UP TO 35 KT. * SEAS...6 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ 27
1 follow-up statement
876 WHUS72 KILM 042000 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 300 PM EST THU FEB 4 2016 AMZ250-252-254-256-050400- /O.UPG.KILM.GL.A.0002.160205T0600Z-160205T2300Z/ /O.NEW.KILM.SC.Y.0011.160205T0600Z-160205T2300Z/ SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 300 PM EST THU FEB 4 2016 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 6 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 6 PM EST FRIDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...NORTH 20 TO 30 KT. * SEAS...5 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ 9
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this gale watch went out at Feb 4, 3:01 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Feb 4, 3:01 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
301 AM EST THU FEB 4 2016
.SYNOPSIS...
RAINY CONDITIONS WILL PERSIST THROUGH EARLY FRIDAY MORNING. COOL
HIGH PRESSURE WILL BUILD IN LATER FRIDAY INTO SATURDAY. ANOTHER
LOW WILL DEVELOP OFFSHORE LATE SATURDAY AND MOVE QUICKLY OFF TO
THE NORTHEAST EARLY SUNDAY. THIS SYSTEM WILL BRING ANOTHER ROUND
OF RAIN WITH A SLIGHT CHANCE OF FROZEN PRECIPITATION. ARCTIC AIR
WILL ARRIVE AROUND THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM THURSDAY...MORE RAIN TODAY AND THIS RAIN WILL BE
FALLING ON WET GROUND. ALTHOUGH THE RAIN IS GENERALLY NOT EXPECTED
TO FALL HEAVILY...IT WILL BE STEADY. A SERIES OF WAVES OF LOW
PRESSURE WILL DEVELOP ON A STALLED FRONT NEAR THE COAST AND THEN
MOVE NE ALONG THE BOUNDARY. THIS WILL KEEP THE DEEP CONVEYOR BELT OF
MOISTURE FROM MOVING OFFSHORE. FINALLY...A POWERFUL UPPER TROUGH
WILL SWING ACROSS THE REGION EARLY FRI MORNING...KICKING THE WHOLE
SYSTEM SEAWARD.
RAINFALL AMOUNTS ON THU AND THU NIGHT WERE GENERALLY 1 TO 2 INCHES
ACROSS THE EASTERN CAROLINAS AND SIMILAR AMOUNTS COULD AGAIN FALL
TODAY. THIS IS A VERY GOOD SOAKING GIVEN THE TIME OF YEAR WHEN THE
SOILS ARE NOT ABLE TO SOAK UP AS MUCH WATER GIVEN THE LACK OF
GROWING VEGETATION AND SHORTER DAYS. HOWEVER...THE DURATION OF THE
RAIN EVENT DOES HELP TO ALLEVIATE FLOOD CONCERNS SOMEWHAT...WITH THE
RAIN FALLING OVER 30 TO 36 HOURS. ALSO...THE ADDITIONAL RAINFALL
TODAY WILL BE MORE OF A STEADY MODERATE RAIN RATHER THAN TORRENTIAL
DOWNPOURS ASSOCIATED WITH WIDESPREAD CONVECTION. FOR THESE
REASONS...A FLOOD WATCH WILL NOT BE ISSUED AT THIS TIME. HOWEVER...
THERE WILL LIKELY BE SIGNIFICANT PONDING OF WATER IN SOME LOW-LYING
AND POOR DRAINAGE AREAS THROUGH TONIGHT.
SO POPS WILL AGAIN BE 100 PERCENT BOTH TODAY AND TONIGHT WITH THE
RAIN ENDING FROM W TO E LATE TONIGHT AS COLUMN FINALLY DRIES OUT
DRAMATICALLY. THE IMMEDIATE COAST...ESPECIALLY THE CAPE FEAR
AREA...MAY STILL HAVE SOME LIGHT RAIN DROPS FALLING NEAR DAYBREAK
FRI...BUT EVEN HERE...THEY WILL END QUICKLY.
THE LAST AREA OF LOW PRESSURE TO MOVE UP THE COAST LATE TONIGHT WILL
BEGIN TO WRAP NOT ONLY DRIER AIR TO THE COAST...BUT CHILLY AIR AS IT
MOVES N OF OUR LATITUDE AND INTENSIFIES. THE COLUMN IS EXPECTED TO
DRY BEFORE ANY MIX WITH WINTRY PRECIPITATION CAN OCCUR. GIVEN THE
STRENGTH OF THE SHORTWAVE ENERGY BARRELING THROUGH HERE EARLY FRI
MORNING...IT IS NOT IMPOSSIBLE A BRIEF AND ISOLATED FLURRY COULD
OCCUR AS THE LAST OF THE QUICKLY DWINDLING MOISTURE IS WRUNG OUT.
GIVEN THE VERY LOW PROBABILITY...WILL NOT INCLUDE IN GRIDS.
TEMPS TODAY WITH WIDESPREAD RAIN AND CLOUDS WILL NOT BUDGE
MUCH...REMAINING WITHIN A COUPLE DEGREES OF WHERE THEY STARTED
THROUGH THE DAY...LOWER AND MID 60S. IT WILL TURN BRISK OVERNIGHT
WITH TEMPS FALLING SHARPLY...ESPECIALLY LATE. LOWS WILL BE IN
THE UPPER 30S TO NEAR 40 BY SUNRISE FRI.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM THURSDAY...MID LEVEL TROUGHING EARLY FRIDAY WILL QUICKLY
GIVE WAY TO A MORE ZONAL FLOW BRIEFLY. THIS WILL PERSIST THROUGH
SATURDAY. AT THE SURFACE HIGH PRESSURE BUILDS ACROSS THE
APPALACHIANS. EXPECT CLEARING SKIES FRIDAY AND PARTLY TO MOSTLY
SUNNY SKIES SATURDAY. TEMPERATURES WILL BE SOMEWHAT BELOW NORMAL
WITH HIGHS IN THE LOWER 50S BOTH DAYS AND LOWS IN THE LOWER 30S
SATURDAY MORNING. THE FOCUS THEN SHIFTS TO A FAST MOVING TROUGH
DIVING OUT OF THE ROCKIES INTO THE SOUTHEAST WHICH WILL SPARK LOW
PRESSURE OFF THE COAST.
THE NAM AND GFS HAVE SHIFTED A BIT FURTHER OFFSHORE WITH THE SURFACE
LOW AS THE MID LEVEL CLOSED LOW DEVELOPS ACROSS SOUTH CAROLINA. THE
ECMWF HAS A SOMEWHAT SIMILAR SCENARIO AND HAS BEEN THE MOST
CONSISTENT. ISENTROPIC LIFT AND DYNAMIC LIFT SHOULD DEVELOP
PRECIPITATION ACROSS THE EASTERN TWO THIRDS OF THE CWA LATE SATURDAY
EVENING INTO SUNDAY MORNING. THERMAL PROFILES CONTINUE TO SHOW
MOSTLY RAIN. WITH HIGHS IN THE LOWER 50S SATURDAY AND SURFACE
DEWPOINTS RISING TO ABOUT 30...IT APPEARS THERE WILL JUST BE TOO
MUCH COOLING NECESSARY FOR ANY FROZEN PRECIPITATION TO REACH THE
GROUND. NOT THAT THERE WON'T BE DIABATIC COOLING OF THE PROFILE WITH
THE RAIN FALLING AND DYNAMIC COOLING AS WELL WITH THE
FRONTOGENESIS...ITS CLEARLY NOTED ON BUFKIT SOUNDINGS AND IN THE
850MB PLAN VIEW OF THE GFS WITH THE COLD POCKETS DEVELOPING. AS
STATED BEFORE THE ANTECEDENT THERMAL PROFILES AND THE RELATIVELY
LIGHT RAINFALL RATES WILL BE DIFFICULT TO OVERCOME TO PRODUCE SNOW.
SO THAT BEING SAID...THE CHANCES OF FROZEN PRECIP HAVE JOGGED A
LITTLE LOWER BUT WE WILL CONTINUE TO WATCH THIS CLOSELY. ONE
POSITIVE IS THAT A LIGHTER QPF EVENT MAY PRECLUDE FLOODING CONCERNS
COMING OFF THE CURRENT EVENT.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 300 AM THURSDAY...MID LEVEL LOW PRESSURE AND ASSOCIATED SURFACE
FEATURES WILL GET KICKED OUT QUICKLY TO THE NORTHEAST LATER
SUNDAY. ANY LINGERING PRECIPITATION SHOULD COME TO A QUICK END.
THIS SETS THE STAGE FOR DEEP EAST COAST TROUGHING TO DEVELOP
MONDAY AND TUESDAY. 850MB TEMPERATURES DROP TO ABOUT MINUS TWELVE
C WEDNESDAY. IT APPEARS THE COLDEST AXIS REMAINS TO THE WEST AND
MODIFIES SLIGHTLY AS IT MOVES EAST. THIS IS PROBABLY...ALONG WITH
THE CLIMATOLOGY FACTOR THE REASON MEX GUIDANCE ISN'T TOO COLD
RELATIVELY SPEAKING AT THIS POINT. OVERALL FEW CHANGES WITH A COLD
FORECAST AND THE LINGERING POSSIBILITY OF A FEW SPRINKLES OR
FLAKES FROM TIME TO TIME. TIMING IS DIFFICULT ON THE BEST CHANCE
BUT IT WOULD APPEAR A LITTLE DAYTIME HEATING WITH VERY STEEP LAPSE
RATES MAY FAVOR THE PM HOURS.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
AS OF 06Z...A LARGE AREA OF RAIN AND A FEW EMBEDDED SHOWERS WILL
CONTINUE TO MOVE ACROSS THE TERMINALS OVERNIGHT. NOT EXPECTING
MUCH MOVEMENT OF THE FRONT OFFSHORE DURING THE MORNING HOURS AS
MODELS HAVE FRONT STALLING OUT AND LOW PRESSURE DEVELOPING ALONG
THE BOUNDARY...KEEPING THE AREA SOCKED IN WITH CLOUDS AND RAIN.
EXPECT MVFR/IFR CONDITIONS TO SETTLE BACK IN ACROSS THE AREA LATER
THIS MORNING.
EXTENDED OUTLOOK...BECOMING VFR FRIDAY AND SATURDAY. RAIN
POSSIBLE SUNDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM THURSDAY...GIVEN SEAS ARE STILL 7.5 FT AT 41013 BUOY...
WILL HANG ONTO MARGINAL SC.Y FOR ALL WATERS THROUGH 6 AM THIS
MORNING. THE SEA STATE WILL TURN MUCH MORE TURBULENT LATE TONIGHT
AND FRI AS LOW PRESSURE INTENSIFIES AS IT MOVES UP THE NORTH
CAROLINA COAST. WE EXPECT STRONG SMALL CRAFT ADVISORY CONDITIONS TO
DEVELOP LATE TONIGHT INTO FRI WITH A BRIEF PERIOD OF GUSTS TO GALE
FORCE POSSIBLE FRI MORNING. A SMALL CRAFT ADVISORY WILL BE ISSUED
LATER THIS MORNING TO HEIGHTEN AWARENESS.
THE WIND DIRECTION WILL BEGIN THE DAY FROM THE SSW OR SW...BUT THEN
AS THE FRONT DRIFTS ACROSS THE WATERS...THE DIRECTION WILL VEER TO W
AND NW LATE MORNING AND THIS AFTERNOON. TONIGHT...WINDS WILL BE FROM
THE NNW TO N. WIND SPEEDS TODAY AND THIS EVE WILL BE 10 TO 15 KT...
INCREASING SHARPLY OVERNIGHT...REACHING 20 TO 30 KT DURING THE EARLY
MORNING HOURS OF FRI. SEAS WILL BE MAINLY 3 TO 5 FT EARLY THIS
MORNING WITH SOME 6 FT SEAS ACROSS PORTIONS OF THE OUTERMOST WATERS.
SEAS THIS AFTERNOON AND THIS EVE WILL SUBSIDE TO MAINLY 3 TO 4 FT.
EXPECT SEAS WILL ABRUPTLY BUILD OVERNIGHT...REACHING 6 TO 9 FT BY
DAWN FRI.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM THURSDAY...BRIEF STRONG COLD AIR ADVECTION AND DEPARTING
LOW PRESSURE TO THE NORTHEAST WILL PRODUCE VERY STRONG NORTHWEST
WINDS INITIALLY...ON THE ORDER OF 25-30 KNOTS FOR A COUPLE OF HOURS.
THE GRADIENT RELAXES QUICKLY BY LATE MORNING/EARLY AFTERNOON TO 15-
20 KNOTS. HIGH PRESSURE WILL BE CENTERED OVER THE TENNESSEE VALLEY
SATURDAY PRODUCING A NORTHEAST FLOW OF 15-20 KNOTS. THE SPEEDS MAY
INCREASE LATE SATURDAY EVENING INTO EARLY SUNDAY AS LOW PRESSURE
DEVELOPS OFF THE SOUTHEAST COAST. RUGGED SEAS WILL BE IN PLACE EARLY
AND CONTINUE INTO SMALL CRAFT CRITERIA UNTIL ABOUT MIDNIGHT FRIDAY.
EXPECT A MORE MODEST RANGE OF 2-4 FEET SATURDAY.
LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 300 AM THURSDAY...EXPECT A FAIRLY STRONG NORTHWEST FLOW SUNDAY AS
VERTICALLY STACKED LOW PRESSURE RACES OFF TO THE NORTHEAST.
SPEEDS 20-25 KNOTS AND MAYBE A LITTLE HIGHER LATE VIA STRONG COLD
AIR ADVECTION. A BRIEF RESPITE MONDAY WITH A SOUTHWEST FLOW AHEAD OF
AN ARCTIC FRONT WHICH WILL BRING RUGGED CONDITIONS TO THE WATERS FOR
THE MIDDLE PART OF NEXT WEEK. HIGH SEAS SUNDAY ESPECIALLY OFFSHORE
VIA THE FLOW DROPPING A BIT MONDAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
AMZ250-252-254-256.
&&
SYNOPSIS...SHK
NEAR TERM...RJD
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...RJD/MACHazardous weather outlook, Feb 4, 3:30 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 330 AM EST THU FEB 4 2016 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-050830- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 330 AM EST THU FEB 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SIGNIFICANT PONDING OF WATER IN SOME LOW-LYING AREAS MAY LEAD TO MINOR FLOODING AS THE RAIN CONTINUES TO FALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WIDESPREAD RIVER FLOODING IS EXPECTED TO DEVELOP DURING THE WEEKEND AND NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-050830- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 330 AM EST THU FEB 4 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. STRONG SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP LATE TONIGHT WITH A FEW GUSTS TO GALE FORCE POSSIBLE EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE FRIDAY AND FOR PORTIONS OF THE WATERS FRIDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS LIKELY LATE SATURDAY NIGHT AND ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 27
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 10:17 PM EST | Special Weather Statement | ILM | Brunswick | 58 min |
| Feb 4, 4:37 AM EST | Areal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 4 hr |
| Feb 4, 11:10 AM EST | Flood Watch | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 14 hr |
| Feb 4, 11:39 AM EST | River Flood Warning | ILM | Bladen | 4 days |
| Feb 4, 11:39 AM EST | River Flood Warning | ILM | Pender | 12 days |
| Feb 4, 11:39 AM EST | River Flood Warning | ILM | Robeson | 26 days |
| Feb 4, 3:00 PM EST | Small Craft Advisory | ILM | 28 hr | |
| Feb 4, 3:33 PM EST | Areal Flood Advisory | ILM | Brunswick, New Hanover | 57 min |
| Feb 4, 11:39 AM EST | River Flood Warning | ILM | Dillon, Horry, Marion | 32 days |
| Feb 4, 11:39 AM EST | River Flood Warning | ILM | Florence, Marion | 9 days |
| Feb 4, 11:39 AM EST | River Flood Warning | ILM | Darlington, Florence | 4 days |
| Feb 4, 11:39 AM EST | River Flood Warning | ILM | Williamsburg | 7 days |
Nearby
Gale Watches in North Carolina, 2016Every gale watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.